Alert archive / Texas / Flash Flood Warnings in 2007

Flash Flood Warning 11, NWS Houston/Galveston, TX

April 30, 2007Austin County, Colorado County, Texas

NWS Houston/Galveston, TX issued this flash flood warning at Apr 30, 2007, 4:34 PM CDT for Austin County, Colorado County, Texas. It was in force for 71 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 30, 2007, 4:34 PM CDT (21:34 UTC)
Expired
Apr 30, 2007, 5:45 PM CDT
In force
71 min
Issued by
NWS Houston/Galveston, TX
Area
Whole counties

Counties Austin County, TX, Colorado County, TX

The radar

The Houston radar (KHGX), 132 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 30, 4:45 PM CDTFLASH FLOODSealy, TXROADS FLOODED AROUND SEALY WITH NUMEROUS ACCIDENTS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 9.6 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2007-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2122 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2007-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2122 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
471 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KHGX 302135
FFWHGX
TXC015-089-302245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
434 PM CDT MON APR 30 2007

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  COLORADO COUNTY IN SOUTHEAST TEXAS
  AUSTIN COUNTY IN SOUTHEAST TEXAS

* UNTIL 545 PM CDT

* AT 429 PM CDT...DOPPLER RADAR INDICATED NUMEROUS THUNDERSTORMS
  PRODUCING HEAVY RAINFALL OVER SOUTHERN COLORADO AND AUSTIN
  COUNTIES. RADAR INDICATES THAT RAINFALL RATES OF 2 TO 3 INCHES
  PER HOUR HAVE BEEN COMMON WITH THESE STORMS. LAW ENFORCEMENT IN
  COLORADO COUNTY REPORTED THAT HAINES ROAD IN SHERIDAN WAS 
  WASHED OUT WITH CREEK FLOODING IN THE AREA.

* FLOODING IS EXPECTED IN OR NEAR...
  SHERIDAN...ROCK ISLAND...GARWOOD...CAT SPRING...WALLIS...SEALY AND
  SAN FELIPE.

SMALL CREEKS...STREAMS...BAYOUS..AND FARM-TO-MARKET OR OTHER
SECONDARY ROADS MAY FLOOD QUICKLY. AVOID LOCATIONS WHERE WATER COVERS
THE GROUND

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 2951 9670 2932 9654 2940 9640 2965 9619
      2961 9605 2972 9606 2987 9613 3005 9616

$$
1 follow-up statement
000 
WGUS74 KHGX 302247
FFSHGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
547 PM CDT MON APR 30 2007

TXC015-089-302257-
AUSTIN TX-COLORADO TX-
547 PM CDT MON APR 30 2007

...THE FLASH FLOOD WARNING HAS EXPIRED FOR COLORADO AND AUSTIN
COUNTIES...

THE HEAVY THUNDERSTORMS HAVE MOVED EAST OF THESE COUNTIES AND THE 
FLOODING THREAT HAS COME TO AN END. HOWEVER...LIGHT TO MODERATE 
RAINFALL WILL PERSIST FOR THE NEXT COUPLE OF HOURS.

PLEASE REPORT FLOODING OR OTHER SEVERE WEATHER TO THE COUNTY
SHERIFF...LOCAL POLICE...OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 2951 9670 2932 9654 2940 9640 2965 9619
      2961 9605 2972 9606 2987 9613 3005 9616

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Apr 30, 3:24 PM CDT, 1 hour 10 minutes earlier.

Area forecast discussion, Apr 30, 3:24 PM CDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
324 PM CDT MON APR 30 2007

.DISCUSSION...
HILL COUNTRY MCS IS WORKING ITS WAY EASTWARD INTO THE WESTERN AND
NORTHWESTERN PORTIONS OF OUR AREA THIS AFTERNOON. THIS COMPLEX OF
STORMS MAY END UP BEING THE FIRST OF SEVERAL OVER THE NEXT FEW DAYS
AS THE MID/UPPER LEVEL LOW IMPRESSIVELY SPINNING IN THE TEXAS PANHANDLE
AREA SLOWLY EDGES OFF TO THE EAST AND NORTHEAST. CURRENT THINKING IS
THAT OUR NORTHERN COUNTIES HAVE THE HIGHEST RISK OF SEEING SHOWERS
AND THUNDERSTORMS IN ASSOCIATION WITH THIS STORM SYSTEM THROUGH
WEDNESDAY...SO HAVE ARRANGED POPS ACCORDINGLY. IT STILL APPEARS QUITE
POSSIBLE THAT PORTIONS OF OUR COASTAL COUNTIES MAY END UP GETTING VERY
LITTLE OR NO RAIN AT ALL WITH THIS STORM SYSTEM. IN THE MEANTIME...WITH
THE CURRENT STORMS...CLOUD TOPS CONTINUE TO COOL WEST OF COLORADO COUNTY
AND LIGHTNING STRIKES REMAIN HIGH. SOME OF THE STRONGER THUNDERSTORMS
WILL CONTINUE TO HAVE THE POTENTIAL TO BECOME SEVERE...AND LOCALLY HEAVY
RAINFALL MIGHT END UP LEADING TO SOME FLOODING PROBLEMS. A SEVERE
THUNDERSTORM WATCH IS IN EFFECT FOR PORTIONS OF OUR WESTERN COUNTIES
THROUGH 8 PM. ANTICIPATE THE BULK OF THIS ACTIVITY TO WEAKEN AS THE
EVENING HOURS ARRIVE AND THE AIRMASS BECOMES A BIT MORE STABLE. A
MOSTLY STABILIZED AIRMASS OVERNIGHT WILL HAVE THE POTENTIAL TO BECOME
UNSTABLE AGAIN TOMORROW IF WE CAN GET SKIES TO CLEAR OUT AND TEMPERATURES
TO WARM. ANOTHER WEAK SHORTWAVE WEDNESDAY NIGHT AND THURSDAY MIGHT GIVE
US ANOTHER CHANCE OF RAIN. MID/UPPER LEVEL RIDGING FINALLY TAKES CONTROL
THURSDAY EVENING AND FRIDAY RESULTING IN DRYING ACROSS MUCH OF THE AREA
(WILL RETAIN SOME VERY LOW POPS UP NORTH). OUR AREA THEN GETS IN BETWEEN
SYSTEMS AS WE CLOSE OUT THE WEEK AND MOVE INTO THE WEEKEND. ANY CHANCE
OF RAIN ALONG WITH HOW WARM WE GET DURING THIS TIME PERIOD WILL END
UP DEPENDING ON THE RIDGE AND TROUGH LOCATIONS. FOR THIS FORECAST
PACKAGE...WILL KEEP OUR AREA UNDER THE INFLUENCE OF THE WESTERN EDGE
OF THE EASTERN U.S RIDGE AND ASSOCIATED SURFACE HIGH PRESSURE. THIS
TRANSLATES TO A DRY FORECAST...FOR NOW. 42
&&

.AVIATION...
MAIN CONCERN FOR THIS AFTERNOON WILL BE ANY THUNDERSTORM ACTIVITY.
LOOKS LIKE CONVECTION EAST OF SAN ANTONIO TO AUSTIN COULD MAKE IT TO
KCLL LATER THIS AFTERNOON. OTHER TERMINALS MAY SEE PASSING SHOWERS
AND A FEW THUNDERSTORMS AS THE ATMOSPHERE DESTABLIZES WITH DAYTIME
HEATING. CAPPING IS STILL STRONG ENOUGH TO INHIBIT CONVECTION FOR
NOW BUT THIS COULD WEAKEN ENOUGH FOR STORMS TO DEVELOP. WILL AMEND
TAF SITES WHEN CONVECTION LOOKS TO BE MORE CERTAIN AND TIMING OF THE
THUNDERSTORM ACTIVITY IS MORE DIFINITIVE. EXPECT CONVECTION TO BE
DONE AFTER 01Z WITH MAINLY MID LEVEL CLOUDS AFTER THAT. COULD SEE
MVFR CONDITIONS IN THE MORNING WITH LOW CEILINGS AND SOME PATCHY
FOG. EXPECT THESE CONDITIONS TO LIFT AROUND 15-16Z TOMORROW.

39

&&

.MARINE...
THE MAIN SCENARIO FOR MARINE INTERESTS WILL BE CONTINUED ONSHORE SE
WINDS FOR THE REST OF THE WEEK INTO THE WEEKEND.  WINDS MAY
STRENGTHEN TOWARDS THE END OF THE WEEK WITH A STRONGER LOW PRESSURE
SYSTEM IN THE PLAINS.  SEAS MAY BUILD WITH THE LONG FETCH TOWARDS
THE END OF THE WEEK AND CONDITIONS WILL FLIRT WITH CAUTION AND
ADVISORY CRITERIA.  OTHERWISE MARINE CONDITIONS WILL BELOW CRITERIA
FOR THE NEXT COUPLE OF DAYS AS THE CURRENT LOW PRESSURE SYSTEM MOVES
OUT OF THE AREA.

39

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      65  80  66  82  68 /  50  60  40  30  20
HOUSTON (IAH)              65  83  66  83  68 /  40  40  20  20  10
GALVESTON (GLS)            70  80  71  79  72 /  40  20  10  10  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

DISCUSSION...42
AVIATION/MARINE...39
Hazardous weather outlook, Apr 30, 12:11 PM CDT, 4 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1211 PM CDT MON APR 30 2007

TXZ163-164-176>179-195>200-210>214-226-227-235>238-011200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
1211 PM CDT MON APR 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON ACROSS WESTERN
PORTIONS OF SOUTHEAST TEXAS

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON MAINLY
ALONG AND WEST OF A LINE FROM COLLEGE STATION TO BELLVILLE TO WHARTON
TO SARGENT. A LINE OF STRONG TO SEVERE THUNDERSTORMS ACROSS THE HILL
COUNTRY IS MOVING EAST AT 25 TO 30 MPH. THESE STORMS ARE EXPECTED TO
MOVE INTO THE WESTERN PORTIONS OF SOUTHEAST TEXAS THIS AFTERNOON. SOME
OF THE SEVERE THUNDERSTORMS MAY BE CAPABLE OF PRODUCING STRONG DAMAGING
WINDS AND LARGE HAIL. ACTIVITY IS EXPECTED TO WEAKEN LATER THIS AFTERNOON
AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 2:04 PM CDTSevere Thunderstorm WarningHGXWashington56 min
Apr 30, 2:16 PM CDTTornado WarningHGXColorado44 min
Apr 30, 2:23 PM CDTTornado WarningHGXWashington37 min
Apr 30, 2:56 PM CDTSevere Thunderstorm WarningHGXBrazos, Grimes, Madison49 min
Apr 30, 2:57 PM CDTSevere Thunderstorm WarningHGXBrazos, Burleson33 min
Apr 30, 2:58 PM CDTSevere Thunderstorm WarningHGXColorado32 min

Nearby

Flash Flood Warnings in Texas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.